Geometry & Topology

$h$–cobordisms between 1–connected 4–manifolds

Matthias Kreck

Full-text: Open access


In this note we classify the diffeomorphism classes rel. boundary of smooth h–cobordisms between two fixed 1–connected 4–manifolds in terms of isometries between the intersection forms.

Article information

Geom. Topol., Volume 5, Number 1 (2001), 1-6.

Received: 20 October 2000
Revised: 9 January 2001
Accepted: 12 January 2001
First available in Project Euclid: 21 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57R80: $h$- and $s$-cobordism
Secondary: 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx] 57Q20: Cobordism 55N45: Products and intersections

4–manifolds smooth $h$–cobordisms surgery


Kreck, Matthias. $h$–cobordisms between 1–connected 4–manifolds. Geom. Topol. 5 (2001), no. 1, 1--6. doi:10.2140/gt.2001.5.1.

Export citation


  • Tim D Cochran, Nathan Habegger, On the homotopy theory of simply connected four manifolds. Topology, 29 (1990) 419–440
  • S K Donaldson, Irrationality and the $h$–cobordism conjecture. J. Differential Geom. 26 (1987) 141–168
  • Michael H Freedman, Frank S Quinn, Topology of 4–manifolds. Princeton Mathematical Series, 39, Princeton University Press, Princeton NJ (1990)
  • Ian Hambleton, M Kreck, Cancellation, elliptic surfaces and the topology of certain four-manifolds, J. Reine Angew. Math. 444 (1993) 79–100
  • M Kreck, Isotopy classes of diffeomorphisms of $(k-1)$–connected almost-parallelizable $2k$–manifolds, from: “Algebraic topology, Proc. Symp. Aarhus 1978”, Lect. Notes Math. 763, Springer–Verlag, Berlin (1979) 643–663
  • M Kreck, \em Surgery and Duality, Annals of Math. 149 (1999) 707–754
  • T Lawson, $h$–cobordisms between simply connected $4$-manifolds, Topology Appl. 28 (1988) 75–82
  • J Milnor, On simply-connected 4–manifolds. from: “International Symposium on Algebraic Topology, Universidad Nacional Autónoma de México and UNESCO”, (1958) 122–128
  • John W Morgan, Zoltan Szabo, Complexity of 4–dimensional $h$–cobordisms, Invent. Math. 136 (1999) 273–286
  • B Perron, Pseudo-isotopies et isotopies en dimension quatre dans la categorie topologique, (Pseudo-isotopies and isotopies of dimension four in the topological category), Topology, 25 (1986) 381–397
  • Frank Quinn, Isotopy of 4–manifolds. J. Differential Geom. 24, (1986) 343–372
  • J Stallings, On infinite processes leading to differentiability in the complement of a point, from: “Differential and combinatorial topology (a symposium in honour of Marston Morse)”, Princeton Univ. Press, Princeton NJ (1965) 245–254
  • C T C Wall, \em Surgery on Compact Manifolds, London Math. Soc. Monographs 1, Academic Press (1970)